Wisconsin, 2024

Hail in Wisconsin, May 20, 2024

May 20, 2024 · NWS MKX · 2 events in 2 counties and zones

The approach of a warm front and upper level disturbance led to scattered thunderstorms across southern WI. A couple reports of large hail were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The approach of a warm front and upper level disturbance led to scattered thunderstorms across southern WI. A couple reports of large hail were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 20, 8:17 AM CST, 13 minutes earlier. Its key messages:

  • Unsettled Monday and Tuesday with several rounds of rain/storms.
  • Risk 2 out of 5 for severe thunderstorms exists today primarily over the southeastern corner of our CWA at this time. The main threats are gusty winds and hail.
  • While there remains uncertainty on the exact specifics of the severe weather threat Tuesday, there remains a higher chance (risk 3 out of 5) for severe weather on Tuesday with all modes of severe weather (large hail, damaging winds, and tornadoes) possible. Overnight storms Monday into Tuesday and how they track/evolve over IA/IL will impact the development and environment Tuesday afternoon and evening.
Area forecast discussion, May 20, 8:17 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
917 AM CDT Mon May 20 2024

.KEY MESSAGES...

- Unsettled Monday and Tuesday with several rounds of
  rain/storms.

- Risk 2 out of 5 for severe thunderstorms exists today
  primarily over the southeastern corner of our CWA at this
  time. The main threats are gusty winds and hail.

- While there remains uncertainty on the exact specifics of the
  severe weather threat Tuesday, there remains a higher chance
  (risk 3 out of 5) for severe weather on Tuesday with all modes
  of severe weather (large hail, damaging winds, and tornadoes)
  possible. Overnight storms Monday into Tuesday and how they
  track/evolve over IA/IL will impact the development and
  environment Tuesday afternoon and evening.

&&

.UPDATE...
Issued 917 AM CDT Mon May 20 2024

Main focus for today will be on the impacts of an MCV lifting
through the area, and an associated severe weather risk over the
southern CWA.

Some convection has popped up within the southerly flow/warm
advection regime ahead of the MCV/convectively enhanced
shortwave over south central Iowa. This will pose a wind and
hail threat, but should remain fairly isolated. More widespread
convection is then expected to develop later this morning and
early this afternoon over northern Illinois and southern
Wisconsin, as the main shortwave/MCV lifts through. Clearing
along with warm/moist advection along and south/southeast of
this feature should result in appreciable CAPE over southeastern
Wisconsin by mid day, with enhanced flow from the MCV resulting
in 30-45 knots of effective deep shear. Small QLCS-type
features and/or transient supercell structures will be possible,
with an attendant wind threat. Low level helicity is somewhat
weak, but considerable low level CAPE and ample 0-3 KM shear
will pose a QLCS tornado threat across this area.

Convection looks to exit the area to the east by early this
evening, as the parent shortwave/MCV exits into Michigan.

Boxell

&&

.SHORT TERM...
Issued 423 AM CDT Mon May 20 2024

Today through Tuesday night:

Early this morning a band of rain/storms is moving through
southern Wisconsin. This initial band of showers is expected to
be on the weaker side and will continue to diminish/weaken as it
traverses east away from the LLJ and shortwave trough. This line
of showers is currently supporting this thought process well as
it has been very outflow dominate over the last few hours.
Behind this band, further up stream, is the MCV feature that
brings our concern for severe weather today. The lull between
the ongoing rain the MCV will be a big determining factor in how
much sfc instability we will have. The MCV is currently being
supported by the LLJ and shortwave trough approaching the state.
The best chances for strong to severe storms late this morning
into the afternoon will likely be across southeastern and
eastern Wisconsin where conditions are currently dry. The
ongoing line is likely to weaken significantly early this
morning. This should keep the environment primed for when the
MCV rolls through. Overall the biggest threat from any stronger
storms will be hail. Can't rule out some gusty winds, but thats
going be more likely from towering storms that fall apart
quickly than anything else.

Tuesday brings the next chance for rain and storms as the next
upper level shortwave moves through. This next system will be
more robust than the previous provide southern Wisconsin with a
greater chance for severe weather. There are two "rounds" of
rain/storms expected Tuesday, one along the warm front and a
second along the cold front. The cold front will be the main
driver for our severe potential. Overall the environmental setup
will have decent moisture, great low level instability and some upper
level synoptic support. 0-3km shear will be high and hodographs
are taking on that nice curved feature. This allows all storm
modes to be possible with the main hazard concerns being winds
and tornadoes. Tornadic potential at this point leans toward the
short-lived quick spin up type.

Now the bigger issues with the amount of synoptic support with
this shortwave and the warm front. Uncertainty in how far north
the warm front will move north and the timing this will occur
are the biggest factors. If these two "rounds" run together then
it would be hard for the environment to recover and it would
reduce the severe potential. On the other hand, if the warm
front surges northward with a significant break between it and
that cold front. Then the door opens up for more supercellular
like behavior along and ahead of the cold front. Behind the
front, quieter weather is expected to return.

Patterson

&&

.LONG TERM...
Issued 423 AM CDT Mon May 20 2024

Wednesday through Sunday:

The cold front and dry slot will be clear of southern WI by
Wednesday morning, per the majority of models and ensembles. There
may be a few strato-cu showers toward central WI with any wrap-
around precip from the exiting upper low. Otherwise, expect gusty
westerly winds and cooler temperatures around 70.

Thursday through Sunday high temps will also be in the lower to
mid 70s, with lows in the lower 50s, much more seasonal for this
time of year. The next chance for showers and thunderstorms will
arrive Friday afternoon or night to kick off Memorial Day Weekend.
This is associated with an upper low tracking across southern
Canada and remnant vorticity advection over southern WI. As the
case has been lately, the GFS goes crazy with the QPF and also
brings the front through WI earlier than the ECMWF (by at least 12
hours). The low level jet, warm air advection, and a weak
shortwave justify our small chances for showers and storms Fri
evening.

One more shortwave digging through the Plains is expected to swing
across WI on Saturday. The ECMWF came in with a similar idea to
the GFS for the 00z run. While there is still plenty of time to
work out the details, the risk of showers and storms sometime
Saturday-Sat nt is there. Weak ridging moves in Sunday, so precip
chances are much lower for that period.

Cronce

&&

.AVIATION...
Issued 917 AM CDT Mon May 20 2024

Convection will impact the terminals at times today, with the
highest chance for stronger storms occuring this afternoon at
Janesville, Kenosha, and Milwaukee. MVFR/IFR will be possible in
and around any convection, with VFR otherwise prevailing. Winds
will briefly become gusty from the southwest over southeastern
Wisconsin this afternoon as well.

Limited shower/thunderstorm coverage is expected this evening
and overnight. Winds will be light from the west, trending light
and variable at times overnight.

Boxell

&&

.MARINE...
Issued 423 AM CDT Mon May 20 2024

Light and variable winds over Lake Michigan will continue early
this morning before shifting to southeasterly. Winds will become
southwest to westerly by this afternoon as a weak low pressure
system traverses the Great Lakes Region. Monday night into
Tuesday southeast winds return as another stronger low pressure
system advances from the Central Plains. This low pressure
system will deepen as it moves into the Great Lakes Region
causing southerly winds to increase. A Small Craft Advisory will
likely be needed Tuesday night into Wednesday for the breezy
southwest winds.

Patterson

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, May 20, 3:26 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
426 AM CDT Mon May 20 2024

WIZ046-047-051-052-056>060-062>072-210930-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
426 AM CDT Mon May 20 2024

This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

An unsettled weather pattern will bring thunderstorms at
times from Monday through Tuesday night. Strong to severe storms
will be possible this late this morning/afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Unsettled weather continues through Tuesday. Strong to severe
storms will be possible Tuesday afternoon/evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and Tuesday.

LMZ643>646-210930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
426 AM CDT Mon May 20 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

There are chances for thunderstorms Monday through Tuesday night.
Some could be strong to severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm chances continue through Tuesday night.

Winds may reach Small Craft Advisory levels Tuesday and
Wednesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-210930-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
426 AM CDT Mon May 20 2024

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Today and Tonight

There are chances for thunderstorms Monday through Tuesday night

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms chances continue through Tuesday night.

Gusty southerlies will be possible on Tuesday night into Wednesday
morning.

www.weather.gov/mkx

In the hours before

Special weather statement, May 20, 7:46 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
846 AM CDT Mon May 20 2024

WIZ056-062-067-201415-
Lafayette WI-Iowa WI-Sauk WI-
846 AM CDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LAFAYETTE...IOWA AND
WESTERN SAUK COUNTIES THROUGH 915 AM CDT...

At 846 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Richland Center to Mineral Point. Movement was
northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dodgeville, Mineral Point, Spring Green, Belmont, Barneveld, Blue
Mounds, Highland, Arena, Plain, North Freedom, Ridgeway, Avoca,
Orion, Linden, Waldwick, Elk Grove, Cobb, Rock Springs, Clyde, and
Rewey.

This includes the following highways...
 U.S. Highway 18 between mile markers 49 and 61.
 U.S. Highway 151 between mile markers 23 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4320 9043 4321 9029 4317 9020 4335 9019
      4354 8981 4290 8984 4260 9042
TIME...MOT...LOC 1346Z 211DEG 47KT 4333 9035 4288 9016

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CMILLER
Special weather statement, May 20, 8:01 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
901 AM CDT Mon May 20 2024

WIZ063-201430-
Dane WI-
901 AM CDT Mon May 20 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DANE COUNTY THROUGH 930
AM CDT...

At 900 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fitchburg, moving northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Verona, Oregon,
McFarland, Monona, Windsor, Deforest, Shorewood Hills, Maple Bluff,
Dane, Camp Randall Stadium, Paoli, Token Creek, Henry Vilas Zoo, and
UW-Madison.

This includes the following highways...
 Interstate 39/90/94 between mile markers 127 and 137.
 U.S. Highway 18 between mile markers 75 and 84.
 U.S. Highway 12 between mile markers 249 and 267.
 U.S. Highway 151 between mile markers 98 and 108.
 Interstate 39/90 between mile markers 138 and 141.
 Interstate 94 between mile markers 241 and 243.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4286 8945 4293 8961 4325 8959 4324 8910
TIME...MOT...LOC 1400Z 206DEG 36KT 4297 8947

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CMILLER
Special weather statement, May 20, 8:16 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
916 AM CDT Mon May 20 2024

WIZ056-057-062-063-201500-
Columbia WI-Iowa WI-Sauk WI-Dane WI-
916 AM CDT Mon May 20 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN IOWA...WESTERN
COLUMBIA...NORTHWESTERN DANE AND CENTRAL SAUK COUNTIES THROUGH 1000
AM CDT...

At 916 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Spring Green to 7 miles
east of Dodgeville. Movement was northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Baraboo, Dodgeville, Prairie Du Sac, Sauk City, Wisconsin Dells, Lake
Wisconsin, Lake Delton, Mazomanie, Spring Green, West Baraboo, Black
Earth, Barneveld, Arena, Plain, Bluffview, North Freedom, Ridgeway,
Rock Springs, Governor Dodge St Park, and Blue Mound St Park.

This includes the following highways...
 Interstate 90/94 between mile markers 91 and 96.
 U.S. Highway 18 between mile markers 49 and 60.
 U.S. Highway 12 between mile markers 213 and 223.
 U.S. Highway 151 between mile markers 45 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4364 8975 4364 8970 4316 8968 4281 9011
      4323 9017
TIME...MOT...LOC 1416Z 203DEG 46KT 4327 8999 4295 8999

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

CMILLER

The radar

The Milwaukee radar (KMKX), 59 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dane

When
May 20, 8:30 AM CST
Where
Dane County, 0.5 mi W of Sun Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.180, -89.210

Hail, Dodge

When
May 20, 9:33 AM CST
Where
Dodge County, 0.69 mi N of Waupun Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
43.630, -88.770

Picture provided of large hail on southwest side of Waupun.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169742, 1169743.